Tags

Type your tag names separated by a space and hit enter

[Two cases of hearing disorder following general anesthesia].
Masui. 1999 May; 48(5):518-22.M

Abstract

Hearing impairment is not often considered as a potential complication of general anesthesia, despite several reports of post-operative sensorineural hearing loss. These disorders have occurred after otological as well as cardiobypass surgery. We experienced two patients both of whom had undergone orthopedic surgery. In both cases the patients experienced bilateral reversible hearing impairment after general anesthesia with nitrous oxide. It is likely that a change in the middle ear pressure as a result of Eustachian tube dysfunction may have caused transient conductive hearing loss added to sensorineural hearing disorder. After these cases we interviewed a series of 115 patients who had undergone general anesthesia to assess the extent of this problem. Contrary to our expectation, 7 patients complained of ear fullness or autophony after inhalation of nitrous oxide, although these symptons diminished within 24 hours. It is important to be aware of the possibility of hearing impairment when nitrous oxide is used especially if the patient has a history of a previous middle ear disease.

Authors+Show Affiliations

Division of Anesthesia, Minoh City Hospital.No affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
English Abstract
Journal Article

Language

jpn

PubMed ID

10380508

Citation

Nishida, T, et al. "[Two Cases of Hearing Disorder Following General Anesthesia]." Masui. the Japanese Journal of Anesthesiology, vol. 48, no. 5, 1999, pp. 518-22.
Nishida T, Nishihara L, Hanada R, et al. [Two cases of hearing disorder following general anesthesia]. Masui. 1999;48(5):518-22.
Nishida, T., Nishihara, L., Hanada, R., Tsukahara, E., Okada, T., & Gomyo, I. (1999). [Two cases of hearing disorder following general anesthesia]. Masui. the Japanese Journal of Anesthesiology, 48(5), 518-22.
Nishida T, et al. [Two Cases of Hearing Disorder Following General Anesthesia]. Masui. 1999;48(5):518-22. PubMed PMID: 10380508.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - [Two cases of hearing disorder following general anesthesia]. AU - Nishida,T, AU - Nishihara,L, AU - Hanada,R, AU - Tsukahara,E, AU - Okada,T, AU - Gomyo,I, PY - 1999/6/25/pubmed PY - 1999/6/25/medline PY - 1999/6/25/entrez SP - 518 EP - 22 JF - Masui. The Japanese journal of anesthesiology JO - Masui VL - 48 IS - 5 N2 - Hearing impairment is not often considered as a potential complication of general anesthesia, despite several reports of post-operative sensorineural hearing loss. These disorders have occurred after otological as well as cardiobypass surgery. We experienced two patients both of whom had undergone orthopedic surgery. In both cases the patients experienced bilateral reversible hearing impairment after general anesthesia with nitrous oxide. It is likely that a change in the middle ear pressure as a result of Eustachian tube dysfunction may have caused transient conductive hearing loss added to sensorineural hearing disorder. After these cases we interviewed a series of 115 patients who had undergone general anesthesia to assess the extent of this problem. Contrary to our expectation, 7 patients complained of ear fullness or autophony after inhalation of nitrous oxide, although these symptons diminished within 24 hours. It is important to be aware of the possibility of hearing impairment when nitrous oxide is used especially if the patient has a history of a previous middle ear disease. SN - 0021-4892 UR - https://www.unboundmedicine.com/medline/citation/10380508/[Two_cases_of_hearing_disorder_following_general_anesthesia]_ DB - PRIME DP - Unbound Medicine ER -